West Virginia, 2019

Hail and Damaging Winds in West Virginia, April 14, 2019

April 14, 2019 · NWS PBZ · 3 events in 2 counties and zones

Strong low pressure emerged from the Lower Mississippi Valley and rode up the Ohio Valley on April 14th. Destablization was able to occur as a dry slot formed behind morning rain, with CAPE building up to around 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong low pressure emerged from the Lower Mississippi Valley and rode up the Ohio Valley on April 14th. Destablization was able to occur as a dry slot formed behind morning rain, with CAPE building up to around 1500 J/kg. Also, 70-80 knots of effective bulk shear was able to organize convective updrafts and allow for some storm rotation. Convection quickly organized into a linear structure ahead of a cold front as it crossed southeast Ohio during the late afternoon, reaching the PA/OH border around 7:00 PM and reaching the Laurel Highlands by 10:00 PM.

For this event, the tornado risk was perceived to be relatively high, with the Storm Prediction Center forecasting numeric probabilities in the vicinity of the Ohio River that were of an unusually high level. No tornado activity was confirmed in West Virginia from this event, with only a few severe weather reports received overall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 14, 6:02 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 14, 6:02 PM EST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
702 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Showers and potential severe thunderstorms will accompany the
approach and passage of low pressure this afternoon and evening.
Cooler temperatures and lingering showers are forecast for Monday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
7pm update...convective line continues to rush eastward. Latest
update will include the expansion of the tornado watch and the
removal of some of my Ohio counties behind the main line. Gusty
thunderstorms are still possible behind the main line along the cold
front.

Previous discussion...

Substantial dry slot is now working into the western counties,
particularly Ohio, where temperatures are already recovering towards
the upper 60s/around 70 and CAPE is starting to build.

Still looking at the potential for a significant round of severe
weather during the late afternoon/evening. Damaging
wind gusts remain the overall higher threat. However, it is not
often we see a 10% tornado risk contour in the SPC Day 1 convective
outlook, as we do today in southeast Ohio. Initial storms in
southeast Ohio will tend to be more discrete ahead of the advancing
cold front and will be able to take advantage of 70-80 knots of
effective bulk shear, as well as CAPE of 1000-1500 j/kg. HREF
maximizes STP values and updraft helicity in Ohio as well. Expect
storms to conglomerate into a more linear structure with time as they
cross into WV/PA, with the tornado threat decreasing a bit, but
damaging wind gusts remain quite likely. Hail may also be a concern
as well in the strongest updrafts. Convective watches for our area
are almost a foregone conclusion.

Have timed PoPs to the hi-res model consensus, bringing categorical
values along with the main convective line. Earlier rainfall of one
half to three quarters of an inch may set up isolated locations for
high water issues later, particularly urban areas, but still expect
this threat to remain secondary in nature at this time given the
overall progressive nature of the system.

Once convection pulls east with the front by late evening/midnight,
showers will linger through the night as the upper trough axis moves
into the region. These will linger through Monday in northwest flow. Snow
may mix in late as dramatically colder air aloft moves in aloft, but
the warm ground and mostly above-freezing air temperatures will
limit virtually all accumulation to zero. Winds will continue to be
gusty during the day. Advisory-level gusts are possible along the
ridges, but will hold off on any issuance for that given the
impending severe weather. Shower activity will mostly cease by
sunset as low-level ridging arrives.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
500 mb heights will rise Tuesday and Wednesday as a new trough digs
across the Rockies and Plains. This will push temperatures back above
normal. Some light rain chances remain mostly north of Pittsburgh on
Tuesday, but may sink a bit further into the central CWA on
Wednesday as shortwaves ride over the ridge. Impacts should be
minimal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
That western trough will make eastward progress towards the end of
the week, bringing more substantial rain chances by Friday
night/Saturday, with strong southerly flow bringing another round of
deep moisture. Depending on timing, a severe weather threat may exist
with this system. Behind the system's cold front, troughing will
provide lingering showers and cooler temperatures next weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
General VFR conditions remain ahead of convective line of storms.
These storms will continue to rush eastward as a line, restricting
visibilities with moderate to heavy rains and gusts to 40kts. The
strongest storms could produce wind gusts in excess of 50kts.

MVFR to IFR intermixed with light rain showers will follow the fropa
during the overnight hours, with WSW winds gusting to 25 to 30kts.
Cold air filtering in will change rain over to snow sometime Monday
morning.

.Outlook...
Restrictions should continue through Mon under upper troughing.
Restrictions are possible again N of PIT with a Wed warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 14, 2:11 AM EST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
311 AM EDT Sun Apr 14 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
311 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Numerous severe thunderstorms are expected this afternoon and evening
as the region has been place in an "enhanced" risk. The main hazards
are damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 14, 3:42 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
442 PM EDT Sun Apr 14 2019

OHZ048-057-142115-
Coshocton-Muskingum-
442 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON AND NORTHWESTERN MUSKINGUM COUNTIES...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles northwest of Dresden to
Frazeysburg to near Hanover. Movement was northeast at 40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Coshocton...                      West Lafayette...
Dresden...                        Frazeysburg...
Warsaw...                         Conesville...
Plainfield...                     Nellie...
Chili...                          New Guilford...
Walhonding...                     Layland...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4038 8219 4045 8211 4044 8172 4017 8172
      4007 8219
TIME...MOT...LOC 2042Z 235DEG 37KT 4025 8219 4013 8215 4006 8218
Special weather statement, Apr 14, 4:09 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Sun Apr 14 2019

OHZ039-048-057-058-068-142145-
Guernsey-Noble-Tuscarawas-Coshocton-Muskingum-
509 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...
MUSKINGUM...SOUTHWESTERN TUSCARAWAS AND WEST CENTRAL NOBLE
COUNTIES...

At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dresden to near North Zanesville to
Perry State Forest. Movement was east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    West Lafayette...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Philo...                          Pleasant Grove...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 146 and 178.
  Interstate 77 in Ohio near mile marker 50, between mile markers 52
  and 61, and between mile markers 67 and 68.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4001 8216 4021 8215 4044 8159 4017 8154
      3975 8165 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8220
TIME...MOT...LOC 2108Z 249DEG 33KT 4016 8206 4003 8200 3976 8220
Special weather statement, Apr 14, 5:24 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT Sun Apr 14 2019

OHZ049-058-059-068-069-142300-
Guernsey-Monroe-Noble-Harrison-Belmont-
624 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHWESTERN HARRISON...EASTERN GUERNSEY...
WESTERN MONROE...WESTERN BELMONT AND NOBLE COUNTIES...

At 623 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Freeport to 10 miles north of
Marietta. Movement was east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Barnesville...                    Woodsfield...
Caldwell...                       Freeport...
Byesville...                      Dudley...
Bethesda...                       Antrim...
Flushing...                       Quaker City...
Senecaville...                    Pleasant City...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 181 and 207.
  Interstate 77 in Ohio between mile markers 18 and 44.

LAT...LON 4020 8154 4023 8106 3958 8110 3958 8126
      3960 8126 3961 8128 3959 8129 3959 8136
      3960 8137 3960 8139 3961 8139 3962 8141
      3963 8142 3963 8145 3965 8145 3964 8147
      3958 8147 3959 8159
TIME...MOT...LOC 2223Z 271DEG 23KT 4022 8137 3957 8141

SKH
Special weather statement, Apr 14, 5:32 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
632 PM EDT Sun Apr 14 2019

OHZ039-040-049-050-058-059-142315-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
632 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT HARRISON...SOUTHWESTERN JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHWESTERN CARROLL...NORTHWESTERN BELMONT
AND SOUTHEASTERN TUSCARAWAS COUNTIES...

At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Dennison to near
Freeport. Movement was east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
St. Clairsville...                Cadiz...
Freeport...                       Hopedale...
Flushing...                       Scio...
Adena...                          Jewett...
Bowerston...                      Holloway...
New Athens...                     Harrisville...

This includes  Interstate 70 in Ohio between mile markers 215 and
218.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4041 8074 4006 8088 4020 8139 4047 8126
TIME...MOT...LOC 2232Z 288DEG 27KT 4045 8123 4016 8127

SKH
Special weather statement, Apr 14, 5:49 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
649 PM EDT Sun Apr 14 2019

OHZ059-069-WVZ003-004-012-142345-
Monroe-Belmont-Marshall-Ohio-Wetzel-
649 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT MONROE...BELMONT...SOUTHWESTERN OHIO...WESTERN
WETZEL AND WESTERN MARSHALL COUNTIES...

At 649 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Barnesville to 12
miles west of Sistersville. Movement was east at 35 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  New Martinsville...
St. Clairsville...                Bellaire...
Barnesville...                    Bethlehem...
Woodsfield...                     Shadyside...
Paden City...                     McMechen...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 203 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 5.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3949 8073 3951 8074 3954 8078 3956 8082
      3960 8085 3958 8089 3961 8095 3954 8104
      3957 8104 3957 8105 3958 8126 3960 8126
      3961 8128 4011 8114 4009 8064
TIME...MOT...LOC 2249Z 264DEG 28KT 4011 8111 3958 8123

SKH

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
April 14, 6:21 PM EST
Where
Ohio County, 0.69 mi S of (Hlg)ohio Co Arpt Wh
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -80.650

Reported by the ASOS at Wheeling Ohio County Airport.

Hail, Preston

When
April 14, 7:29 PM EST
Where
Preston County, Kingwood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.470, -79.680

Thunderstorm Wind, Preston

When
April 14, 8:20 PM EST
Where
Preston County, 0.87 mi ESE of Zevely
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.477, -79.664

County 911 officials reported that several trees were blown down on State Route 26 near Kingwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 817421, 817418, 817420.